|| powered by |
New findings on troubling side effects of Parkinsons medication19.07.2010 - (idw) Schwedischer Forschungsrat - The Swedish Research Council
One in every 100 elderly people suffers from Parkinsons disease, a disease of the nervous system with symptoms including stiffness and shaking. The standard medication used to treat Parkinsons is Levodopa, a drug that initially has major benefits but can later also produce serious side effects in the form of involuntary, jerky movements. A research group at Lund University has now found a way to study what it is in the brain that causes these side effects.
The jerky and unpredictable movements that form the side effects of the medication are known as dyskinesias. It is clear that dyskinesias are caused by long-term use of Levodopa, but researchers have been divided on the exact details of the mechanisms behind them and there has been no good way to study them in laboratory animals. This is what the Lund researchers have now developed.
We use a harmless virus that introduces a small gene into the nerve cells. In a process involving several stages, the gene causes the nerve cells to stop producing dopamine, without destroying them, explains Ayse Ulusoy. She has recently defended a thesis that includes these studies.
In a patient with Parkinsons disease, the nerve cells that produce dopamine die. However, at the same time other cells in the brain also suffer changes. This makes it very difficult to find out which of these changes causes the dyskinesias.
In the new model system that Ayse and her colleagues have developed, the laboratory rats nerve cells otherwise function normally. This is what makes it possible to see what causes the dyskinesias, the unpleasant side effect of the Parkinsons medication.
We have seen that they are linked to the fibre terminals on the nerve cells that should release dopamine. These new findings open up great opportunities to improve the treatment of Parkinsons disease in the long run, says neurologist Gurdal Sahin.
Ayse Ulusoy and Gurdal Sahin are members of Professor Deniz Kiriks research group at Lund University.
The group has recently published its results in the journal PNAS (Proceedings of the National Academy of Sciences). Deniz Kirik believes that the study will be of great international interest, because Parkinsons disease exists around the world and the side effects of the medication have long been seen as a very serious problem.
For more information, please contact Deniz Kirik, +46 (0)733 822586 or email@example.com.
http://www.pnas.org/content/early/2010/06/29/1003432107.abstract?sid=b7e86c53-2db2-4e69-9bb7-39a56ccb4a80 (article published in PNAS).
HTML-Code zum Verweis auf diese Seite:
<a href="http://www.uni-protokolle.de/nachrichten/id/201398/">New findings on troubling side effects of Parkinsons medication </a>